We’re very excited for the second episode in our Pulm PEEPs Fellows’ Case Files series! For a reminder, the purpose of this series is to highlight and amplify the incredible clinical work that is done by pulmonary and critical care fellows, share fascinating cases, and assemble a diverse network of pulmonary and critical care educators. This week, we’re visiting the Pacific Northwest and headed to the University of Washington to meet two passionate educators, and hear about an incredible teaching case.
Meet Our Guests
Robin Stiller is a third-year pulmonary and critical care fellow at the University of Washington. Robin completed internal medicine residency training at the University of Washington and her clinical and research interests include procedural education and curriculum development.
Başak Çoruh Associate Professor of Medicine at the University of Washington School of Medicine and is the Program Director for the Pulmonary and Critical Care Fellowship. She completed her fellowship and the Teaching Scholars Program at UW. Başak has received numerous teaching and mentoring awards throughout her career and has leadership roles with ATS, CHEST as well as the APCCMPD.
A 56-year-old woman with a history of alcohol use and depression presents after being found down at home by her boyfriend with an unknown downtime. She was found to be unresponsive and in the supine position. Her physical exam did not show any obvious trauma but the paramedics did note vomitus on her face. She received 1 L of crystalloids in the field and was intubated and brought to the ED for further management. A bag of pill bottles was found and brought with her. Her home medications include amlodipine, baclofen, buspirone, and hydroxyzine.
Key Learning Points
**Spoilers Ahead** If you want to think through the case on your own we advise listening to the episode first before looking at the infographic below
References and Further Reading
- Boyer EW, Shannon M. Treatment of calcium-channel-blocker intoxication with insulin infusion. N Engl J Med. 2001;344(22):1721-1722. doi:10.1056/NEJM200105313442215
- Cole JB, Arens AM, Laes JR, Klein LR, Bangh SA, Olives TD. High dose insulin for beta-blocker and calcium channel-blocker poisoning. Am J Emerg Med. 2018;36(10):1817-1824. doi:10.1016/j.ajem.2018.02.004
- Proano L, Chiang WK, Wang RY. Calcium channel blocker overdose. Am J Emerg Med. 1995;13(4):444-450. doi:10.1016/0735-6757(95)90137-X
- St-Onge M, Dubé PA, Gosselin S, et al. Treatment for calcium channel blocker poisoning: a systematic review. Clin Toxicol (Phila). 2014;52(9):926-944. doi:10.3109/15563650.2014.965827